Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Paducah, KY

May 15, 2019Butler County, Carter County, Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 15, 2019, 2:13 PM CDT for Butler County, Carter County, Ripley County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2019, 2:13 PM CDT (19:13 UTC)
Expired
May 15, 2019, 3:00 PM CDT
In force
47 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, MO, Carter County, MO, Ripley County, MO

The radar

The Memphis radar (KNQA), 177 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:10 AM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, May 15, 7:10 AM CDT, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
710 AM CDT Wed May 15 2019

.UPDATE...
Issued at 703 AM CDT Wed May 15 2019

For aviation section only.

&&

.SHORT TERM...(Today through Friday night)
Issued at 330 AM CDT Wed May 15 2019

Low pressure moving slowly southeast through MO today is already
producing an area of showers and thunderstorms early this morning
over portions of southeast MO and southern Illinois. Main hazards
with this activity as it continues southeastward toward and across
the Ohio River this morning will come with lightning and locally
heavy downpours. Will still be some lingering small chances for more
isolated to scattered activity, but current thinking is most
locations will have a rain-free afternoon. High temperatures today
will be highly dependent on how much sunshine we can manage to
generate. Most locations should top out from near 70 to near 80.

Thereafter, the remainder of the short term forecast looks to be
dominated by ridging in the mid/upper levels of the atmosphere.
This generally means a turn to more of a summer-like pattern,
with increasing temps into the mid and even upper 80s Thursday and
Friday. The ridging aloft should keep most shower/thunderstorm
activity north/east of the forecast area.

.LONG TERM...(Saturday through Tuesday)
Issued at 330 AM CDT Wed May 15 2019

An active weather pattern is expected to develop this weekend and
last into next week. The large scale upper-level flow pattern will
consist of a deepening trough over the western states. A series of
rather strong shortwave troughs will eject northeast through the
Plains to the Great Lakes. Surface low pressure systems will track
from the central Plains to the western Great Lakes. Our region will
be in a persistent south to southwest flow of warm, moist, and
unstable air.

Saturday looks like the last dry day for a while. The upper level
ridge will still be close by, holding off any precipitation through
at least Saturday evening. Abundant sunshine and southerly breezes
will push high temps well up into the 80s.

The first in the series of storm systems will track to our northwest
Sunday and Sunday night. The combination of increasing upper-level
divergence and moist southerly low-level flow will generate at least
scattered convection. The 00z suite of models indicates the passage
of the 500 mb shortwave will occur by midday Sunday, which would
limit convective development during the peak heating hours. However,
Sunday is still beyond the time frame of the high res guidance, so
the details of convective timing and intensity are sketchy. Morning
storms on Sunday could affect the intensity of storms ahead of the
cold front during the peak heating hours. In any case, wind fields
will be marginally supportive of organized storm structures if
instability becomes sufficient.

On Monday, our region will be between upper-level shortwaves. The
remnants of the cold front associated with the first system will
become poorly defined over our region. Convection could develop in
the vicinity of any lingering low-level convergence associated with
the front. The forecast will maintain low chance pops for most of
the forecast area, mainly south of a line from kmdh to kevv. Highs
will be in the lower 80s.

A second upper-level shortwave will likely eject northeast from the
southern Plains on Tuesday. Although it is too early to rely on
deterministic models at day 7, both the 00z ecmwf and gfs depict a
potent shortwave with plenty of moisture, instability, and shear.
This system bears watching over the next several days for convective
potential.

&&

.AVIATION...
Issued at 700 AM CDT Wed May 15 2019

Area of showers and scattered thunderstorms continues to move
southeast across much of se MO/srn IL/wrn KY. Cigs are mainly VFR
with this activity, but are seeing heavy downpours reduce vsbys
to IFR at times. Could see additional redevelopment over southeast
MO this afternoon, but chances appear to be too small at this
time to include in the fcst.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...MY
Hazardous weather outlook, May 15, 4:27 AM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
427 AM CDT Wed May 15 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
427 AM CDT Wed May 15 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms with locally heavy rainfall are expected
today, especially during the morning hours. A few storms may
contain some small hail.

Several river points remain above flood stage. Please refer to
flood statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms will be possible Saturday
night through Tuesday. A few strong to severe storms will be
possible, mainly during the day on Sunday.

Continued river flooding details can be accessed via the latest
flood statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Sunday. Please stay in touch
with later forecasts.

In the hours before

Special weather statement, May 15, 2:03 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
203 PM CDT Wed May 15 2019

MOZ107>109-151930-
Butler MO-Carter MO-Ripley MO-
203 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...
NORTHEASTERN RIPLEY AND NORTHWESTERN BUTLER COUNTIES UNTIL 230 PM
CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brush Arbor, or 15 miles northwest of Poplar Bluff, moving south at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Poplar Bluff, Budapest, Milltown and Brush Arbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3691 9075 3693 9068 3693 9056 3673 9044
      3668 9072
TIME...MOT...LOC 1902Z 340DEG 17KT 3686 9066

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:43 AM CDTSpecial Weather StatementPAHPerry47 min
May 15, 2:03 PM CDTSpecial Weather StatementPAHButler27 min
May 15, 2:57 PM CDTSevere Thunderstorm WarningPAHButler, Ripley48 min
May 15, 3:17 PM CDTSevere Thunderstorm WarningPAHRipley43 min
May 15, 3:58 PM CDTSevere Thunderstorm WarningPAHRipley32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.